Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS State College, PA

August 28, 2020Blair County, Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2020, 11:41 AM EDT for Blair County, Cambria County, Clearfield County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 11:41 AM EDT (15:41 UTC)
Expired
Aug 28, 2020, 12:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blair County, PA, Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 44 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS51 KCTP 281541
SVRCTP
PAC013-021-033-281645-
/O.NEW.KCTP.SV.W.0147.200828T1541Z-200828T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1141 AM EDT Fri Aug 28 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clearfield County in central Pennsylvania...
  Central Blair County in central Pennsylvania...
  Northeastern Cambria County in central Pennsylvania...

* Until 1245 PM EDT.

* At 1140 AM EDT, severe thunderstorms were located along a line
  extending from 13 miles southeast of Punxsutawney to 8 miles north
  of Hastings to 6 miles north of Northern Cambria, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Altoona, Hollidaysburg, Tyrone, Northern Cambria, Bald Eagle,
  Lakemont, Bellwood, Patton, Cresson, Gallitzin, Loretto, Hastings,
  Williamsburg, Duncansville, Tipton, Carrolltown, Sankertown,
  Blandburg, Birmingham and Horseshoe Curve.

This includes Interstate 99 from mile markers 27 to 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4072 7880 4093 7880 4079 7834 4076 7837
      4073 7836 4074 7816 4071 7816 4068 7822
      4062 7817 4056 7820 4053 7817 4054 7815
      4044 7819 4041 7852 4058 7887
TIME...MOT...LOC 1540Z 298DEG 28KT 4084 7876 4078 7876 4075 7880 4073
7886

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
858 
WWUS51 KCTP 281633
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1233 PM EDT Fri Aug 28 2020

PAC033-281641-
/O.CAN.KCTP.SV.W.0147.000000T0000Z-200828T1645Z/
Clearfield PA-
1233 PM EDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLEARFIELD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved east and out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4067 7877 4073 7836 4074 7826 4074 7816
      4071 7816 4068 7822 4064 7820 4062 7817
      4056 7820 4053 7817 4054 7815 4044 7819
      4041 7852 4057 7885
TIME...MOT...LOC 1631Z 080DEG 21KT 4075 7838 4065 7844 4063 7856 4065
7874 4062 7877 4058 7878 4055 7881

$$

PAC013-021-281645-
/O.CON.KCTP.SV.W.0147.000000T0000Z-200828T1645Z/
Blair PA-Cambria PA-
1233 PM EDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR CENTRAL BLAIR AND NORTHEASTERN CAMBRIA COUNTIES...

At 1231 PM EDT, severe thunderstorms were located along a line
extending from near Houtzdale to near Blandburg to near Prince
Gallitzin State Park to near Hastings to near Northern Cambria to
near Carrolltown to near Belsano, moving west at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
Altoona, Hollidaysburg, Tyrone, Northern Cambria, Bald Eagle,
Lakemont, Bellwood, Patton, Cresson, Gallitzin, Loretto, Hastings,
Williamsburg, Duncansville, Tipton, Carrolltown, Sankertown,
Blandburg, Horseshoe Curve and Prince Gallitzin State Park.

This includes Interstate 99 from mile markers 27 to 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near an area lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4067 7877 4073 7836 4074 7826 4074 7816
      4071 7816 4068 7822 4064 7820 4062 7817
      4056 7820 4053 7817 4054 7815 4044 7819
      4041 7852 4057 7885
TIME...MOT...LOC 1631Z 080DEG 21KT 4075 7838 4065 7844 4063 7856 4065
7874 4062 7877 4058 7878 4055 7881

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:30 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 28, 11:30 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
1130 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Showers and thunderstorms are on tap again today, and cloud
cover may keep it much cooler than the past few days. Rain is
again likely on Saturday, as the remnants of Laura track just
south of Pennsylvania. Some of the rainfall could be on the
heavy side. A cooler and drier/less humid airmass will prevail
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection ramping up early today with severe and FF threats
evolving east-southeast across south central PA. CAMs are
bullish in upstream storm clusters located just over wrn PA
just south of I-80 at 15Z to become more widespread as they
encounter a gradually destabilizing airmass. Vis sat loop shows
cloud cover which may be a limiting factor for storm
intensification across the Laurels into the southern
Alleghenies.

A severe thunderstorm watch is possible (60% probability) for
southeast PA and perhaps adjacent parts of central PA and
MD/DE/NJ. A Slight Risk will likely be included for remaining
portions of south central PA in the upcoming 1630z convective
outlook.

Some convective training appears likely based on radar trends
with rainfall rates 1-2 inch per hour. FFG is very high to the
east of the Allegheny Front owing to ongoing moderate drought
conditions, but parts of the Laurel Highlands are most
vulnerable to potential flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
There may be a short lull in the convection tonight, but the
latest 06Z NAM generates more storms through the night. Any
break won't be long as a cold front will approach right as the
remnant low of Laura rolls by just to our south. The shear
increases significantly from Friday as the long-wave trough
swings down from central Canada. The attendant front will pass
through the NW in the morning, and we may not have ample time
to brew up sufficient instability to get things firing on all
cylinders there. But, SPC has the SErn counties in a SLGT risk
for Sat, and MRGL for most of the rest of the area. Expect more
heavy rain from some of the storms, but they should be moving
with some steam. After a few days of rain, the soil may be less
able to soak in the rain, and minor flooding is again possible.
The convection should be off to the east in the early evening,
and leave a quiet rest of the weekend as high pressure builds
in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Little change in the extended tonight...populated with NBM and
blended with surrounding offices for Laura's remnants. Behind
the front and Laura, much cooler air will move into the region
late this weekend and into next week. Expect high temps to be
more in the 70s and lower 80s with low humidity.

High pressure will lead to generally dry weather Sunday and
Monday, although it may be cool enough aloft on Sunday for some
lake effect rain showers to form off of Lake Erie which could
move into the northern tier of PA. High pressure will drift
eastward Monday with southerly flow developing across the
region. This flow will bring an uptick in moisture for Tuesday
and Wednesday leading to the chance for showers or thunderstorms
each afternoon.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A few storms still lingering in SW PA will affect JST and AOO
through 08z. Then low clouds and some fog will develop over
mainly the NW half of CWA overnight, bringing restrictions that
will linger well into Fri morning over the NW Mtns.

More showers likely to develop across the west late Friday
morning, with showers/scattered tstms working eastward later in
the day.

A wet day expected on Saturday, as a strong cold front nears.

Outlook...

Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts.

Sat...Widespread showers and reductions are expected.

Sun-Tue...Generally VFR w/ no sig wx expected.

&&

.CLIMATE...
Summer 2020 is on track for the warmest on record at Harrisburg
with an average temperature of 78.1F month-to-date.

August 2020 currently ranks 2nd warmest on record with an
average temperature of 78.7F. 2016 holds the top spot coming in
at 79.1F.

Harrisburg has reached 90 degrees or higher 35 times since June
1st, including 1 day at 100F.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Steinbugl
SHORT TERM...Dangelo
LONG TERM...DeVoir/Travis
AVIATION...RXR/Banghoff
CLIMATE...Steinbugl/Travis
Hazardous weather outlook, Aug 28, 4:19 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
419 AM EDT Fri Aug 28 2020

PAZ006-012-019-026>028-035>037-041-042-045-046-049>053-056-063-064-
290830-
Potter-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata-
Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Cumberland-Adams-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible, mainly late this morning and this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible on Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-018-024-025-033-034-290830-
Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Cambria-Blair-
Somerset-Bedford-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-065-066-290830-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, small hail, and
locally heavy rainfall are possible this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible on Saturday,
mainly in the afternoon and evening hours. Locally heavy rainfall is
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 28, 8:14 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 ESE SHUNK             41.55N 76.73W
08/27/2020                   SULLIVAN           PA   PUBLIC

            10-15 TREES DOWN EAST OF SHUNK.

&&

SDT
Special weather statement, Aug 28, 11:00 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Fri Aug 28 2020

PAZ017-281545-
Clearfield-
1100 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLEARFIELD
COUNTY...

At 1059 AM EDT, a strong thunderstorm was located over Punxsutawney,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Curwensville, Irvona, Coalport, Westover, Mahaffey, Grampian,
Troutville, Burnside, Glen Hope, Lumber City and New Washington.

LAT...LON 4103 7880 4095 7840 4072 7851 4072 7878
      4073 7881
TIME...MOT...LOC 1459Z 290DEG 32KT 4095 7901

Steinbugl

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:05 PM EDTSevere Thunderstorm WarningCTPSomerset70 min
Aug 28, 11:00 AM EDTSpecial Weather StatementCTPClearfield45 min
Aug 28, 12:28 PM EDTSpecial Weather StatementCTPSomerset47 min
Aug 28, 12:40 PM EDTSpecial Weather StatementCTPCentre65 min
Aug 28, 12:46 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon, Somerset59 min
Aug 28, 1:09 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin51 min
Aug 28, 1:15 PM EDTTornado WarningCTPHuntingdon, Mifflin30 min
Aug 28, 1:25 PM EDTSpecial Weather StatementCTPSomerset35 min
Aug 28, 1:29 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Franklin, Fulton, Huntingdon, Somerset61 min
Aug 28, 1:35 PM EDTSpecial Weather StatementCTPMontour, Northumberland25 min
Aug 28, 1:35 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry55 min
Aug 28, 1:48 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill42 min
Aug 28, 1:52 PM EDTAreal Flood AdvisoryCTPCambria113 min
Aug 28, 2:16 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York59 min
Aug 28, 2:22 PM EDTTornado WarningCTPAdams, Cumberland38 min
Aug 28, 2:28 PM EDTSpecial Weather StatementCTPDauphin, Perry47 min
Aug 28, 2:30 PM EDTSpecial Weather StatementCTPSchuylkill45 min
Aug 28, 2:34 PM EDTSpecial Weather StatementCTPLebanon26 min
Aug 28, 2:53 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon52 min
Aug 28, 3:00 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York60 min
Aug 28, 3:35 PM EDTSevere Thunderstorm WarningCTPLancaster, York54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.